Iowa, 2023Wildfire in Iowa, April 13, 2023
April 13, 2023 · NWS DMX · 1 event in 1 county or zone
Early to mid April in Iowa was marked by exceptionally dry, warm, and breezy conditions. This resulted in several days of Red Flag Warning issuances across the area when relative humidity dropped under 25 percent, winds gusted over 30 mph, and much above average temperatures climbed into the low 80s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early to mid April in Iowa was marked by exceptionally dry, warm, and breezy conditions. This resulted in several days of Red Flag Warning issuances across the area when relative humidity dropped under 25 percent, winds gusted over 30 mph, and much above average temperatures climbed into the low 80s. This resulted in a number of fires that became uncontrolled through the first half of the month. On April 13th, one fire resulted in an individual becoming severely burned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 13, 5:34 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Apr 13, 5:34 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
634 AM CDT Thu Apr 13 2023
...Updated for the 12z Aviation Discussion...
.DISCUSSION.../Today through Wednesday/
Issued at 236 AM CDT Thu Apr 13 2023
Key Messages:
- Red Flag Warning today for critical fire weather conditions
- Thunderstorms return to the forecast late Friday into Saturday
followed by cooler temperatures
Discussion:
With little change to the pattern across the central US, Iowa will
see another day of critical fire weather conditions. While winds
have relaxed overnight with a thermal inversion, expect deep mixing
to ensue quickly as diurnal heating ramps up through the morning.
Based on model soundings, gusts of 25-35+ mph will last through
the afternoon with relative humidity dropping near to under 25%,
especially across northern Iowa. Temperatures are also expected to
once again soar into the 80s areawide, warmest to the north and
west deep mixing is maximized under the ridge.
The trough approaching by Friday continues to slow, which may allow
for another short window for fire concerns on Friday as warm and
breezy conditions continue, though with increasing moisture some
of this will be mitigated. Burning should still be avoided, and
headlines will be reconsidered in future updates as new data is
available. By Friday evening the trough will begin to dig across
Iowa with the surface low centered south of the area. Modest CAPE
into Iowa should be sufficient for a few stronger thunderstorms
which may produce hail. Showers and thunderstorms will continue
through Saturday as the front slowly passes across the state, with
continued low end severe potential. Precipitation will linger
overnight into early Sunday morning as temperatures continue to
drop into the 30s. This brings snow, yes snow, chances back to
part of northern Iowa. Model soundings are marginal on ice
introduction so confidence is low at this time but expect some
rain snow mix is possible. Of note, a few models (namely the GFS)
are flagging a pocket of higher accumulations across northern
Iowa. For now this looks to be an outlier, but will be worth
watching for in future model runs. With day day of highs in the
40s and 50s Sunday, temperatures gradually warm into next week.
Next chance for precipitation does not arrive until mid week.
&&
.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 633 AM CDT Thu Apr 13 2023
VFR conditions will persist through the TAF period. Winds will
increase after sunrise, gusting over 20kts across all sites.
Strongest gusts are forecast central and west at sites
KFOD/KDSM/KMCW where gusts over 30kts are possible. Surface winds
will diminish this evening with low level wind shear once again
expected to develop.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM CDT this evening for
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097.
&&
DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Apr 13, 2:18 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
318 AM CDT Thu Apr 13 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
318 AM CDT Thu Apr 13 2023
This Hazardous Weather Outlook is for all of central Iowa.
.DAY ONE...Today and tonight
A Red Flag Warning is in effect for the area again this afternoon
and early evening. Refer to the National Weather Service Web site
at weather.gov/desmoines for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms return to the forecast late Friday
through Saturday evening. A few may produce small hail and gusty
wind.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Small
Wildfire, Guthrie
- When
- April 13, 9:00 AM CST to 11:00 AM CST
- Where
- Guthrie forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
One person conducting a controlled burn was severely injured when the fire became uncontrolled. The fire quickly spread and engulfed the individual who was using a tractor to stop further spread of the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, April 13, 2023$20,000 · 62 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 13 to 15, 202318 events
- Damaging Wind in Alabama, April 13, 20232 injured · 61 kt wind · 1 event
- Damaging Winds in Georgia, April 13, 202350 kt wind · 11 events
- Flooding in Minnesota, April 13 to 29, 202310 events
- Hail and Damaging Winds in Georgia, April 13, 20231 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 13, 20237 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 13, 20230.75 in hail · 7 events
- Hail and Damaging Winds in Florida, April 13, 2023$500 · 1 in hail · 6 events
- Damaging Winds and High Wind in Kansas, April 13, 2023$250 · 56 kt wind · 5 events
- Winter Weather in Colorado, April 13 to 15, 20235 events
- Flooding in Minnesota, April 13 to 21, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089892.